Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 201, NWS Austin/San Antonio, TX

November 23, 2004Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Nov 23, 2004, 4:23 PM CST for Williamson County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 23, 2004, 4:23 PM CST (22:23 UTC)
Expired
Nov 23, 2004, 5:30 PM CST
In force
67 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Williamson County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 232223
SVREWX
TXC491-232330-
/X.NEW.KEWX.SV.W.0033.041123T2223Z-041123T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
423 PM CST TUE NOV 23 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  WILLIAMSON

* UNTIL 530 PM CST

* AT 420 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES SOUTHWEST OF ANDICE...AND MOVING EAST AT
  15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE FLORENCE...GEORGETOWN DAM...
  SERENADA...WEIR AND JARRELL.

LAT...LON 3093 9785 3067 9802 3063 9756 3082 9747

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 3:15 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Nov 23, 3:15 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
315 PM CST TUE NOV 23 2004

.UPDATE...
CONVECTION TO THE WEST BECOMING MORE ORGANIZED AND WITH THE SVR
WATCH JUST ISSUED HAVE DECIDED TO EXTEND THE FFA THRU 9 PM FOR SAME
AREA.

&&

.PREV DISCUSSION...
UPR LOW KICKING NE ACRS W TX THIS AFTN WITH ASSOCIATED CDFNT
PUSHING INTO THE HILL COUNTRY.  TWO AREAS OF CONVECTION THIS AFTN...
ONE WAS ELEVATED ASSOCIATED WITH THE UPR LOW IN W TX AND EXPECT SOME
OF THIS TO SKIRT THE NW COUNTIES THIS EVENING. THE OTHER AREA THE SVR
LINE SLOWLY EXITING THE ERN COUNTIES ALONG A PRE-FRONTAL TROF.  A DRY
PUNCH OF SWLY WINDS AT THE LOW-MID LEVELS...LIKELY CAPPING CONVECTION
OVER THE SWRN CWA THIS AFTN. AM STILL CONCERNED WITH HEATING OVER THE
HILL COUNTRY AND UPR COLD POOL WHERE THERE COULD BE SCT REDEVELOPMENT
WITH THE CDFNT OVER THE NEXT FEW HOURS AND CONTG ACRS THE NE/ERN CWA
THIS EVENING WITH A THREAT OF LARGE HAIL.  WILL LEAVE FFA AS IS AND
EXPIRE WITH A PRE-1ST PERIOD TO INCLUDE TWO HOURS OF THE WATCH. WITH
THE DEVELOPING SWLY LOW LEVEL FLOW AND LOWERING DEW PTS EXPECT FLASH
FLOOD THREAT TO BE ON THE DECREASE AND VERY LOCALIZED AS STORMS WILL
BE MOVG AT A GOOD CLIP.

FORECAST OF CLEARING/COLDER FOR THE REMAINDER OF THE WEEK WITH A
PSBL FREEZE BY THANKSGIVING MORNING IN LOW SPOTS OVER THE HILL
COUNTRY. A DRY RE-ENFORCING CDFNT EARLY SATURDAY...THEN RETURNING
MOISTURE SUNDAY NIGHT WITH INCREASING POPS MON/TUE AS ANOTHER LOW
DIGS INTO THE SW CONUS...WHILE A CDFNT DROPS SWD INTO THE AREA WITH
OVERRUNNING CLOUDS/PCPN AHEAD OF THE LOW.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
THRU 9 PM THIS EVENING EASTERN HILL COUNTRY AND SOUTH CENTRAL TX.
TOR WATCH 885 THRU 9 PM FOR LAVACA AND FAYETTE COUNTIES.
SVR WATCH 886 THRU 8 PM FOR MUCH OF HILL COUNTRY AND SOUTH CENTRAL.

&&

01/03
Hazardous weather outlook, Nov 23, 6:00 AM CST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CST TUE NOV 23 2004

TXZ171>173-183>194-202>209-217>225-228-241200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
600 AM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH FOR FLASH FLOODING CONTINUES UNTIL 6 PM THIS EVENING
ALONG AND EAST OF A MOUNTAIN HOME TO PEARSALL LINE.

THIS MORNING...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE NORTH OF A WARM FRONT THAT WILL MOVE NORTH ACROSS SOUTH
CENTRAL TEXAS. LOCALLY HEAVY RAINFALL IS POSSIBLE.

THIS AFTERNOON AND EVENING...A SQUALL LINE WITH SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG A DRYLINE OR COLD FRONT THAT WILL
MOVE ACROSS SOUTH CENTRAL TEXAS AHEAD OF AN UPPER LEVEL DISTURBANCE
THAT WILL MOVE ACROSS NORTHWESTERN TEXAS. HEAVY RAINFALL AND SEVERE
STORMS CAN BE EXPECTED. LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING.

In the hours before

Local storm report, Nov 23, 1:37 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
137 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND DMG     CEDAR CREEK             30.08N 97.50W
11/23/2004                   BASTROP            TX   LAW ENFORCEMENT

            TREES DOWN IN CEDAR CREEK.

&&

DC
Local storm report, Nov 23, 1:40 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
140 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0137 PM     TORNADO          LA GRANGE               29.91N 96.88W
11/23/2004                   FAYETTE            TX   LAW ENFORCEMENT

            A SMALL TORNADO KNOCKED OVER A SMALL UNIHABITED BLDG ON
            REYNOLDS STREET.

&&

DC
Special weather statement, Nov 23, 1:42 PM CST, 2 hours 41 minutes before
TXZ171>173-186>194-204>209-219>225-232030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
142 PM CST TUE NOV 23 2004

...TORNADO WARNING IN EFFECT UNTIL 2:30 PM FOR FAYETTE COUNTY...
...A TORNADO WATCH IN EFFECT UNTIL 3:00 PM FOR AREAS ALONG AND EAST
OF A BURNET TO HONDO LINE AND NORTH OF A HONDO TO HALLETTSVILLE
LINE...
...A FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT THROUGH
6:00 PM FOR MUCH OF SOUTH CENTRAL TEXAS AND THE EASTERN HILL
COUNTRY...

AT 142 PM...NO FLASH FLOOD WARNINGS WERE IN EFFECT. SCATTERED
SHOWERS AND THUNDERSTORMS ARE GRADUALLY SHIFTING EAST INTO EAST
CENTRAL AND SOUTHEAST TEXAS ALONG AND EAST OF A TAYLOR TO
CAMPBELLTON LINE. ADDITIONAL STRONG THUNDERSTORMS WILL ENTER THE
EDWARDS PLATEAU AND HILL COUNTRY...AND OTHER STRONG THUNDERSTORMS
COULD DEVELOP ANYWHERE IN THE FLASH FLOOD WATCH AREA DURING THE TIME
OF MAXIMUM HEATING. THE TORNADO THREAT WILL GRADUALLY SHIFT EAST AND
OUT OF SOUTH CENTRAL TEXAS BY 3 PM. HOWEVER...ISOLATED SEVERE STORMS
WITH HAIL AND BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE THROUGH AT
LEAST 6 PM.
Special weather statement, Nov 23, 2:10 PM CST, 2 hours 13 minutes before
TXZ171>173-186>194-204>209-219>225-232200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
210 PM CST TUE NOV 23 2004

...TORNADO WARNING CANCELED FOR FAYETTE COUNTY...
...AN URBAN AND SMALL STREAM FLOOD ADVISORY IN EFFECT THROUGH 4:00
PM FOR FAYETTE COUNTY...
...A TORNADO WATCH IN EFFECT UNTIL 9:00 PM FOR FAYETTE AND LAVACA
COUNTIES...
...A FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT THROUGH
6:00 PM FOR MUCH OF SOUTH CENTRAL TEXAS AND THE EASTERN HILL
COUNTRY...

AT 210 PM...NO WARNINGS WERE IN EFFECT. SCATTERED SHOWERS AND
THUNDERSTORMS HAVE TEMPORARILY CLEARED TO AREAS ALONG AND EAST OF A
GEORGETOWN TO CUERO LINE. HOWEVER...ADDITIONAL STRONG TO SEVERE
THUNDERSTORMS WILL EXPAND INTO SOUTH CENTRAL TEXAS FROM THE WEST BY
4 PM. OTHER SEVERE THUNDERSTORMS COULD DEVELOP OVERHEAD ANYWHERE IN
THE FLASH FLOOD WATCH AREA DURING THE TIME OF MAXIMUM HEATING. THE
TORNADO THREAT WILL GRADUALLY SHIFT EAST AND OUT OF SOUTH CENTRAL
TEXAS BY 3 PM. HOWEVER...ISOLATED SEVERE STORMS WITH HAIL AND BRIEF
HEAVY DOWNPOURS WILL BE POSSIBLE THROUGH AT LEAST 6 PM.
Special weather statement, Nov 23, 2:46 PM CST, 1 hour 37 minutes before
TXZ202-217-232130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
246 PM CST TUE NOV 23 2004

AT 246 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 18 MILES WEST OF QUEMADO...MOVING EAST AT 30
MPH. THIS THUNDERSTORM WILL LIKELY REMAIN SEVERE AS IT MOVES INTO
NORTHERN MAVERICK COUNTY BY 315 PM. A SEVERE THUNDERSTORM WILL
PROBABLY BE ISSUED BY 3 PM FOR MAVERICK COUNTY AND POSSIBLY KINNEY
COUNTY. THE PRIMARY THREAT FOR THIS STORM IS FOR LARGE HAIL UP TO
GOLFBALL SIZE AND WIND GUSTS TO 60 MPH.
Local storm report, Nov 23, 4:13 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
413 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             QUEMADO                 28.95N 100.63W
11/23/2004  1.75 INCH        MAVERICK           TX   LAW ENFORCEMENT

&&

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 8:39 PM CSTFlash Flood WarningEWXLavaca3 hr
Nov 23, 8:51 AM CSTSevere Thunderstorm WarningEWXTravis54 min
Nov 23, 9:19 AM CSTFlash Flood WarningEWXBlanco, Burnet, Hays, Travis, Williamson4 hr
Nov 23, 9:33 AM CSTFlash Flood WarningEWXBexar, Comal, Kendall4 hr
Nov 23, 9:44 AM CSTTornado WarningEWXTravis31 min
Nov 23, 10:01 AM CSTSevere Thunderstorm WarningEWXComal59 min
Nov 23, 10:09 AM CSTSevere Thunderstorm WarningEWXWilliamson66 min
Nov 23, 10:23 AM CSTSevere Thunderstorm WarningEWXHays67 min
Nov 23, 10:38 AM CSTTornado WarningEWXWilliamson22 min
Nov 23, 10:59 AM CSTTornado WarningEWXWilliamson16 min
Nov 23, 11:20 AM CSTSevere Thunderstorm WarningEWXCaldwell55 min
Nov 23, 11:26 AM CSTSevere Thunderstorm WarningEWXTravis34 min
Nov 23, 11:41 AM CSTSevere Thunderstorm WarningEWXBastrop64 min
Nov 23, 1:04 PM CSTSevere Thunderstorm WarningEWXFayette56 min
Nov 23, 1:09 PM CSTTornado WarningEWXFayette36 min
Nov 23, 1:38 PM CSTTornado WarningEWXFayette52 min
Nov 23, 3:01 PM CSTSevere Thunderstorm WarningEWXMaverick74 min
Nov 23, 3:36 PM CSTTornado WarningEWXMaverick24 min
Nov 23, 3:58 PM CSTTornado WarningEWXMaverick, Zavala62 min
Nov 23, 4:25 PM CSTSevere Thunderstorm WarningEWXGillespie65 min
Nov 23, 4:42 PM CSTSevere Thunderstorm WarningEWXLlano63 min
Nov 23, 4:58 PM CSTTornado WarningEWXZavala32 min
Nov 23, 5:08 PM CSTTornado WarningEWXMaverick37 min
Nov 23, 5:17 PM CSTTornado WarningEWXFrio58 min
Nov 23, 5:28 PM CSTSevere Thunderstorm WarningEWXZavala62 min
Nov 23, 5:32 PM CSTTornado WarningEWXZavala58 min
Nov 23, 5:36 PM CSTSevere Thunderstorm WarningEWXBurnet54 min
Nov 23, 5:51 PM CSTTornado WarningEWXBurnet54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.